Kansas, 2011Heavy Snow and Winter Weather in Kansas, March 7 to 8, 2011
March 7 to 8, 2011 · NWS GLD · 7 events in 7 counties and zones
A storm system moved out of the Rockies and onto the plains, producing a band of heavy snow across portions of northwest Kansas. The most significant snow fell along a line from Tribune and Leoti, northeast to Hoxie.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 2
- Injuries
- 1
- Property damage
- $65,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A storm system moved out of the Rockies and onto the plains, producing a band of heavy snow across portions of northwest Kansas. The most significant snow fell along a line from Tribune and Leoti, northeast to Hoxie. Six to eight inches of snow was reported by cooperative observers. Elsewhere, snowfall amounts of two to four inches were common.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Mar 7, 4:10 PM MST, 4 hours 50 minutes earlier.
Area forecast discussion, Mar 7, 4:10 PM MST, 4 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
410 PM MST MON MAR 7 2011
.DISCUSSION...
335 PM MST MON MAR 7 2011
18Z WATER VAPOR IMAGERY DEPICTING UPPER LEVEL LOW PROGRESSING EASTWARD
ACROSS NORTHERN AZ AT THIS TIME. LAPS PRESSURE FALL ANALYSIS ALSO SHOWING
MAX PRES FALLS OVER SE COLORADO AND NE NEW MEXICO...SFC CYCLOGENESIS
UNDERWAY IN THAT GENERAL VICINITY. PRIMARY FORECAST CONCERN IS LIKELIHOOD
OF HEAVY SNOWFALL ACROSS THE FORECAST AREA TONIGHT AND PARTICULARLY
TOMORROW AS THE SYSTEM LIFTS OUT TO THE EAST AND NORTHEAST.
TONIGHT - WEDNESDAY...MODELS STILL A BIT JUMPY WITH POSITIONING OF STORM
SYSTEM BUT ARE CERTAINLY COMING INTO BETTER AGREEMENT WITH THE BROAD
CONSENSUS OF GUIDANCE BRINGING THE H5 LOW ACROSS NORTHERN NM/SOUTHERN
CO BY TUE 12Z THEN OVER SW KS BY MIDDAY TUE BEFORE CONTINUING EAST/NORTHEASTWARD
TOWARDS CENTRAL AND NE KS BY TUE EVE. REGARDING FORCING...LARGE SCALE
FORCING FOR ASCENT BEGINS MOVING INTO CWA AROUND THE 00Z-03Z TIME RANGE
WITH FORCING MAXIMIZED BETWEEN 12Z- 20Z OVER THE AREA WITH HIGHEST VALUES
OVER SE ZONES. ON THE MESOSCALE...FRONTO-G FIELDS MAXIMIZED DURING THE
MORNING AND INTO THE EARLY AFTERNOON TUE MAINLY ALONG OUR SE BORDER
AS H7 LOW TRANSLATES EAST/NORTHEAST ACROSS SW KS. INSTABILITY LOOKS
TO REMAIN TO THE SOUTH AND EAST OF FORECAST AREA BUT DOES COME PRETTY
CLOSE TO SE BORDER...SO SOMETHING TO MONITOR AT LEAST. PRECIP-TYPE HAS
BECOME A BIT MORE OF AN ISSUE AS WARM AIR ADVECTS NORTHWARD IN ADVANCE
OF THE SYSTEM. OVERNIGHT MOST OF THE AREA WILL HAVE A SHOT AT SOME -FZDZ
ALONG WITH SNOW AS SOME DRYING IN THE DENDRITIC LAYER IS PRESENT. BY
TOMORROW MORNING THE VAST MAJORITY OF PRECIP SHOULD BE FALLING AS SNOW
EXCEPT ACROSS THE SOUTHEAST ZONES WHERE SLEET WITH SOME FZRA IS POSSIBLE
WITH TEMPS OF AROUND 0-1C AT AND AROUND H85. HOWEVER ONE CAVEAT WITH
THIS SCENARIO IS THE AFOREMENTIONED PRESENCE OF INSTABILITY NEARBY JUST
TO THE SOUTHEAST OF THE AREA. SHOULD THIS INSTABILITY MAKE IT A BIT
FARTHER NORTH INTO THE AREA THE POTENTIAL FOR ANYTHING BUT SNOW IS GREATLY
DIMINISHED BUT FOR NOW WILL MENTION A MIX ACROSS THE SOUTHEAST ZONES
FOR TUE MORNING. MIXING RATIOS BTWN 3-4G/KG ARE COMMON BY TUE MORNING
ACROSS MUCH OF THE KS/NE ZONES...WITH THE LATEST GFS DEPICTING MOISTURE
OVER 5G/KG JUST OUTSIDE THE CWA. WITH QPF FIELDS DEPICTING PLENTY OF
PRECIP IN SE AREAS COUPLED WITH BEST LARGE SCALE AND MESOSCALE FORCING...THE
BEST AREAS FOR HIGH SNOWFALL TOTALS AND RATES SHOULD BE IN OUR SOUTHEAST
WHERE IT APPEARS THAT A GENERAL 8-10 INCHES IS POSSIBLE WITH SOME LOCALIZED
AMOUNTS APPROACHING A FOOT. WILL GO WITH A WINTER STORM WARNING FOR
ALL KS COUNTIES EXCEPT CHEYENNE COUNTY AND RED WILLOW COUNTY NE AND
ADV ELSEWHERE. REGARDING ADVISORY...DECIDED TO GO WITH A 03Z START TO
ACCOUNT FOR BEGINNING OF EXPECTED PRECIP. MUCH OF THE WARNED AREA WILL
NOT SEE MUCH PRECIP UNTIL AROUND 06Z OR LATER BUT OPTED TO BEGIN AT
03Z ANYWAY TO KEEP THINGS AS SIMPLE AS POSSIBLE. LARGE SCALE FORCING
FOR ASCENT WILL EXIT THE AREA BTWN 00Z-06Z BUT LIGHT PRECIP WILL CONTINUE
TO BE POSSIBLE AS WEAK ISENTROPIC ASCENT ON 285K AND 290K SURFACES CONTINUES.
ALSO...WINDS WILL BECOME MORE OF AN ISSUE TUE AFTERNOON AS THE SURFACE
LOW DEEPENS OVER CENTRAL KANSAS WHICH WILL PRODUCE SOME AREAS OF
BLOWING/DRIFTING SNOW. SNOW ITSELF SHOULD BE RELATIVELY WET HOWEVER
AND THUS DON/T EXPECT MAJOR/WIDESPREAD PROBLEMS WITH BLOWING/DRIFTING.
THE SYSTEM WILL BE WELL EAST OF THE FA BY 06Z AND HAVE CONTINUED SILENT
POPS WITH ISENTROPIC DOWNGLIDE AT ALL SURFACES AND LARGE SCALE FORCING
FOR SUBSIDENCE OVER ENTIRE CWA BY THIS TIME. POINT SOUNDINGS DO INDICATE
REMAINING LOW LEVEL MOISTURE DEPTH OF AROUND 1500FT IN FAR EASTERN ZONES
SO ITS POSSIBLE THAT SLIGHT POPS MAY NEED TO BE ADDED BY NEXT SHIFT.
NO MAJOR CHANGES WERE MADE TO ONGOING WED FORECAST. CONTINUED TREND
OF GOING WELL BELOW GUIDANCE WITH MAX TEMPS WED WITH EXPECTED HEAVY
SNOWPACK ACROSS MOST OF THE AREA.
THURSDAY-MONDAY...LARGE SCALE RIDGING WILL DOMINATE THE AREA FOR MUCH
OF THE PERIOD...ALTHOUGH PRIMARY FORECAST PROBLEMS WILL CENTER AROUND
SHORT WAVE TROUGHS THAT WILL PASS BY THE AREA ON FRIDAY AND AGAIN ON
SUNDAY. WHILE SOME MODEL DIFFERENCES REMAIN WITH RESPECT TO STRENGTH
OF THESE SYSTEMS...OVERALL THERE IS REASONABLE AGREEMENT BETWEEN THE
MODELS WITH OVERALL SYNOPTIC PATTERN AND GENERALLY WENT WITH AVAILABLE
GUIDANCE FOR MUCH OF FORECAST. DID TREND TEMPERATURES DOWN IN AREAS
WITH EXPECTED DEEPER SNOW COVER...ALTHOUGH WITH RECENT BIASES AND AN
INCREASING SUN ANGLE HAVE CONCERNS ON HOW LONG OF AN IMPACT SNOW WILL
HAVE. MAY HAVE TO KEEP AN EYE ON FRIDAYS FROPA FOR POSSIBLE FIRE WEATHER
CONCERNS BEHIND THE FRONT...BUT WITH WET GROUND THINK IT WILL BE DIFFICULT
FOR DEWPOINTS TO REALLY PLUMMET TO MEET HUMIDITY REQUIREMENTS.
GJG/JRM
&&
.AVIATION...
410 PM MST MON MAR 7 2011
FOR THE 00Z TAFS...LOW CIGS WILL PERSIST AND GRADUALLY LOWER THIS
EVENING WITH APPROACHING WINTER STORM. SNOW WILL SPREAD OUT OF
SOUTHEAST COLORADO AND APPROACH KGLD AROUND 06Z...THEN KMCK IN THE
OVERNIGHT HOURS. PERIODS OF HEAVY SNOW ARE POSSIBLE THROUGH TUESDAY
MORNING BEFORE GRADUALLY ENDING TUESDAY AFTERNOON. SURFACE WINDS
WILL BE GENERALLY AROUND 10KTS...SO BLOWING SNOW NOT EXPECTED TO BE
A PROBLEM THROUGH THIS TAF PERIOD.
024
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...WINTER WEATHER ADVISORY FROM 9 PM THIS EVENING TO MIDNIGHT CST
TUESDAY NIGHT FOR KSZ001.
WINTER STORM WARNING FROM 8 PM MST /9 PM CST/ THIS EVENING TO 11
PM MST /MIDNIGHT CST/ TUESDAY FOR KSZ002>004-013>016-
027>029-041-042.
NE...WINTER WEATHER ADVISORY FROM 8 PM MST /9 PM CST/ THIS EVENING TO
11 PM MST /MIDNIGHT CST/ TUESDAY FOR NEZ079-080.
WINTER STORM WARNING FROM 9 PM THIS EVENING TO MIDNIGHT CST
TUESDAY NIGHT FOR NEZ081.
CO...WINTER WEATHER ADVISORY FROM 8 PM THIS EVENING TO 11 PM MST
TUESDAY FOR COZ090>092.
&&Hazardous weather outlook, Mar 7, 12:38 PM MST, 8 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1238 PM MST MON MAR 7 2011
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-081215-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1238 PM MST MON MAR 7 2011 /138 PM CST MON MAR 7 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A STRONG STORM SYSTEM WILL BEGIN TO IMPACT THE AREA
OVERNIGHT...BRINGING FREEZING DRIZZLE...SLEET AND SNOW TO MUCH OF
THE AREA. PRECIPITATION IS EXPECTED TO BEGIN AFTER 7 PM MST AND
SPREAD TO THE EAST ACROSS THE REST OF THE AREA OVERNIGHT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A WINTER STORM WILL IMPACT THE ENTIRE AREA THROUGH ON
TUESDAY...BRINGING SNOW TO THE ENTIRE AREA. THE HEAVIEST SNOW IS
EXPECTED TO BE EAST OF A TRIBUNE TO MCCOOK LINE WHERE 6 TO 10
INCHES OF SNOW IS EXPECTED. LESSER AMOUNTS ARE EXPECTED TO THE
WEST OF THIS LINE...WITH SNOWFALL AMOUNTS OF 3 TO 7 INCHES
EXPECTED. FREEZING RAIN AND SLEET MAY ACCOMPANY THE SNOW ALONG AND
SOUTH OF A TRIBUNE TO HILL CITY LINE WHERE A LIGHT ICING IS
EXPECTED.
STRONG NORTHERLY WINDS OF 20 TO 30 MPH WITH GUSTS UP TO 40 MPH
WILL DEVELOP BY TUESDAY AFTERNOON AND WILL CREATE AREAS OF BLOWING
AND DRIFTING SNOW THROUGH TUESDAY EVENING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.
JRM
Heavy Snow, Greeley
- When
- March 7, 9:00 PM MST to March 8, 1:00 PM MST
- Where
- Greeley forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.481, -101.806 (the zone’s center; the record gives no point)
Six inches of snow was reported five miles south of Tribune.
Heavy Snow, Wichita
- When
- March 7, 10:00 PM CST to March 8, 2:00 PM CST
- Where
- Wichita forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.482, -101.347 (the zone’s center; the record gives no point)
Six inches of snow was reported north of Marienthal.
Heavy Snow, Logan
- When
- March 7, 11:00 PM CST to March 8, 8:00 PM CST
- Where
- Logan forecast zone
- Reported by
- COOP Observer
- Coordinates
- 38.917, -101.148 (the zone’s center; the record gives no point)
Winona received six inches of snow, with eight inches falling in Russell Springs.
Heavy Snow, Thomas
- When
- March 7, 11:15 PM CST to March 8, 8:00 PM CST
- Where
- Thomas forecast zone
- Deaths
- 0 direct, 1 indirect
- Property damage
- $15,000
- Reported by
- COOP Observer
- Coordinates
- 39.351, -101.055 (the zone’s center; the record gives no point)
Six inches of snow was reported in Colby. Just as the light snow was beginning before midnight, a traffic fatality occurred when a vehicle attempted to pass another on US Highway 24 in Thomas County and the driver lost control. Other slide-off accidents occurred in the county early Tuesday (March 8) morning with no injuries reported.
Heavy Snow, Gove
- When
- March 8, 12:00 AM CST to 8:00 PM CST
- Where
- Gove forecast zone
- Injuries
- 0 direct, 1 indirect
- Property damage
- $25,000
- Reported by
- COOP Observer
- Coordinates
- 38.916, -100.483 (the zone’s center; the record gives no point)
Five inches of snow fell in Grainfield and Quinter with seven inches reported in the city of Gove. An injury accident occurred in connection with the snow when a semi-trailer overturned on Interstate 70 two miles west of Grinnell, due to poor visibility and slippery roads.
Winter Weather, Cheyenne
- When
- March 8, 12:30 AM CST to 7:00 PM CST
- Where
- Cheyenne forecast zone
- Deaths
- 0 direct, 1 indirect
- Property damage
- $25,000
- Reported by
- COOP Observer
- Coordinates
- 39.786, -101.731 (the zone’s center; the record gives no point)
Three inches of snow was reported across the county by observers. A fatality traffic accident occurred in connection with the snow, as a result of poor visibility and slippery roads.
Heavy Snow, Sheridan
- When
- March 8, 1:00 AM CST to 9:00 PM CST
- Where
- Sheridan forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.350, -100.442 (the zone’s center; the record gives no point)
Five to six inches of snow was reported across Sheridan county with Hoxie receiving six inches.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in California, March 7, 2011$1.3 million · 66 kt wind · 2 events
- Flooding in Connecticut, March 7 to 10, 20113 injured · $150,000 · 3 events
- Flooding and High Wind in Massachusetts, March 7 to 8, 2011$245,000 · 53 kt wind · 6 events
- Drought in Texas, March 7 to 31, 2011$42,000 · 6 events
- Flood in New Hampshire, March 7 to 8, 2011$25,000 · 1 event
- Winter Weather in Nebraska, March 7 to 8, 20116 events
- Winter Weather in South Dakota, March 7, 20114 events
- High Wind in California, March 7 to 8, 201162 kt wind · 4 events
- Flooding in Vermont, March 7, 20113 events
- Winter Storm and Winter Weather in Utah, March 7 to 9, 20113 events
- Flooding in New Jersey, March 7, 20113 events
- Winter Storm in Colorado, March 7 to 8, 20113 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 282096, 282099, 282093, 282091, 282095, 284951, 282092.